University of Pennsylvania Health System

Penn Gastroenterology Q&As

Tuesday, September 18, 2012

Are My Crohn's Disease Symptoms the Result of Stopping Medication?


Question:  I'm currently taking 6MP (mercaptopurine) for my Crohn's disease. However, I recently had complications with my health insurance and was unable to refill my prescription for about two to three weeks. During that time, I wasn't taking it. I recently got my  prescription filled and have been back on the medication for two days. I have been experiencing mild Crohn's symptoms. Will these go away once my body gets used the medication again?

Answer:  It’s best to ask your current GI doctor who knows you and your Crohn’s disease, but you will likely start feeling better after the 6MP kicks in.


Does Excedrin® Damage the Intestines?

Question:  Will taking Excedrin® five to six times a month be harmful to my intestines?

Answer:  Without knowing the exact dosage, this sounds ok, but you may want to review this with your doctor. It's best to try to avoid excessive amounts of drugs containing aspirin. To make an appointment with a Penn gastroenterologist, please call 800-789-PENN (7366) or request an appointment online.

Is There a Connection Between Birth Control Pills and Ulcerative colitis?


Question:  Is there any correlation between birth control pills and developing ulcerative colitis (UC)? I have UC and was diagnosed at age 18. I am now 49 years-old. My daughter began taking birth control medication two to three months ago and is now showing symptoms of ulcerative colitis. Could this be related?

Answer:  While unlikely, it is possible the hormonal treatment could bring about symptoms of UC. As with all gastrointestinal concerns, it is best to see a gastroenterologist for a complete evaluation. To make an appointment at Penn Medicine, please call 800-789-PENN (7366) or request an appointment online.